Vicks Action 500: Uses, Side Effects, Composition & Dosages

Vicks Action 500 is one of the most popular medicines for cold and cough in India. Vicks Action 500 provides multi-symptom relief. It is manufactured by Procter and Gamble Hygiene and Health Care Limited and is a combination drug.

Vicks Action 500

Composition and Nature of Vicks Action 500:

Vicks Action 500 tablets are long and cylindrical in shape. They are white in color. The active ingredients in the tablet are:

  • Paracetamol I.P- 500mg
  • Phenylephrine Hydrochloride I.P- 10mg
  • Caffeine Anhydrous I.P- 32 mg

Uses of Vicks Action 500:

Vicks Action 500 is mainly used to treat cold, cough and its associated illness. Vicks Action 500 is used to relive a lot of symptoms associated with cold and flu. Few of them are:

  • Nasal congestion
  • A Cough
  • Common cold
  • Headaches
  • Body ache
  • Sore throat
  • Lethargy associated with a flu attack
  • Fever
  • Joint pain
  • Ear pain
  • Fatigue
  • Some symptoms of flu
  • Chest congestion
  • Bronchopulmonary dysplasia in premature infants
  • Premature apnea

Side Effects of Vicks Action 500:

The side-effects of Vicks Action 500 are possible but do not always occur. Some of them can be rare, yet may lead to drastic outcomes. On the observance of any of the side-effects, a doctor must be consulted.

The most common side-effects of Vicks Action 500 are:

  • Dizziness
  • Certain allergic reactions
  • Sick feeling
  • Elevation of blood pressure temporarily
  • Redness of the skin
  • Nausea
  • Shortness of breath
  • Nausea induced headache
  • Damage to the liver with excessive intake of the medicine
  • Swelling on the face

Dosage of Vicks Action 500:

The dosage and duration prescribed by the doctor must be followed. This tablet should be taken orally and must be swallowed as a whole. It should not be chewed on or crushed or broken. It can be taken along with food or without it but the time of consumption should be maintained throughout the course of the medication.

The dosage prescribed by the doctor may vary according to various factors such as age, medical condition and the intensity of the symptoms. However, the general dosage instruction is as follows:

  • For Adults: A single tablet four times a day
  • Children: A maximum of two tablets a day or as prescribed by the doctor
  • This tablet is not recommended for children below 6 years of age

If ever, a dosage of this medicine is missed, it is advised to be taken as soon as possible. If the time is close to the subsequent dose, it is safer to skip it in order to avoid the susceptibility of being prone to any side effects caused by an overdose of the medicine.

How Does Vicks Action 500 Work?

Paracetamol, Phenylephrine Hydrochloride and Caffeine bring about relief in the symptoms by performing the following functions:

  • Increasing the pain threshold of the body
  • Improving the blood flow across the skin thereby leading to loss of heat and sweating
  • Blocking the adenosine receptors by antagonizing them, thereby bringing in pain relief
  • Stimulating the receptors of a compound called alpha-adrenergic that in turn produces vasoconstriction and reduces edema of the tissues and nasal congestion.

Warnings and Precautions Related to Vicks Action 500:

The following are the precautions that have to be followed for the duration of consumption of Vicks Action 500:

  • Vicks Action 500 is not meant for long-term use. The duration prescribed by the doctor must be strictly adhered to.
  • Vicks Action 500 is not recommended for people who are allergic to Paracetamol
  • The medicine should be consumed only in the dosage recommended by the prescribing doctor.
  • While consuming Vicks Action 500, intake of caffeine-infused drinks and food items should be restricted.
  • Vicks Action 500 should not be taken along with alcohol. Alcohol should be avoided for the entire duration of consumption of this medication
  • Vicks Action 500 is not recommended for people suffering from glaucoma
  • Limit the dosage of other paracetamol products while taking Vicks Action 500
  • Vicks Action 500 is not recommended for people with hepatic impairment or any other liver-related disorder
  • Vicks Action 500 is not recommended for people with renal disorders as their dosage would be required to be adjusted as per the suggestion of the doctor.
  • Caution should be exercised by people who are hypersensitive while taking this medicine
  • Caution should be ensured by people who have thyroid related disorders or heart diseases while taking this drug
  • Vicks Action 500 is not recommended for people with hypertension
  • Caution should be ensured by people who have depression and Parkinson’s disease
  • Doctor’s advice is necessary during pregnancy or for lactating mothers
  • Vicks Action 500 is not recommended for people with intestinal obstruction
  • Vicks Action 500 is not recommended for people with Prostatic hypertrophy

Substitutes for Vicks Action 500:

The following medications have the same composition and functions as Vicks Action 500 and hence can be used as a substitute:

  • Sinarest by Centaur Pharmaceuticals Private Limited
  • Feberex Plus Tablets by Indoco Remedies Limited
  • Crocin Cold and Flu Max Tablet by GlaxoSmithkline Consumer Healthcare
  • Crocin Advance tablet by GlaxoSmithkline Consumer Healthcare
  • Saridon Tablet by Piramal Healthcare Limited

Vicks Action 500 Interactions:

Vicks Action 500 interacts with certain other drugs. While some interactions may lead to the increased risk of side-effects, some may weaken the strength of the medication.

Vicks Action 500 interacts with the following drugs and products:

  • Alcohol
  • Acebutolol
  • Bromocriptine
  • Atropine
  • Cimetidine
  • Disulfiram
  • Debrisoquine
  • Doxepin
  • Fluoroquinolones
  • Ephedrine

All the drugs consumed regularly or otherwise should be discussed with the prescribing doctor on consultation. This includes supplements and herbal medicines.

FAQs

1) How long should I consume Vicks Action 500 before I see an improvement in my conditions?

Ans: Most users of the tablet have seen improvement in less than 24 hours of consumption of the tablet.

2) Does Vicks Action 500 make me feel drowsy?

Ans: No. Drowsiness is not reported as a side-effect of this medication. However, dizziness is a reported side-effect for a few people.

3) Can I take Vicks Action 500 along with other paracetamol drugs?

Ans: It depends on the concentration of paracetamol in the other drugs. Consult with the doctor on the dosage. An overdose of paracetamol may lead to liver damage.

4) Is Vicks Action 500 addictive or habit forming?

Ans: All addictive drugs are classified under Schedule H or Schedule X in India. Read the content on the product’s packaging to know more about the classification and the type of your drug.

Last updated on : 26-09-2019

Disclaimer : Docprime doesn’t endorse or take any guarantee of the accuracy or completeness of information provided under this article and these are the views strictly of the writer. Docprime shall not be held responsible for any aspect of healthcare services administered with the information provided on this article.

Leave a Comment